Symptoms of Vaping Too Much: Nicotine Overdose Signs
Vaping too much nicotine ("nic sick") causes nausea, dizziness, headache, sweating, a fast heartbeat and pale skin; it usually settles within a few hours of stopping.
Call 911 for a seizure, fainting, trouble breathing or vomiting that won't stop, or if a child swallows e-liquid, even if they seem fine.
A long night out with friends, a vape that never leaves your hand, and then suddenly your stomach turns, the room spins, you break into a cold sweat and your heart is racing. Plenty of people who vape know this feeling and call it being "nic sick". Most of the time it passes within hours, but it's a clear sign your body has taken in more nicotine than it can handle. The real danger is elsewhere: bottles of concentrated e-liquid within reach of a small child. This guide explains how to tell mild nicotine sickness from genuine poisoning, what to do in each case, and when you need the ER straight away.
What are the symptoms of vaping too much?
Nicotine is a stimulant that acts on the nervous system, the heart and the gut. When you inhale more than your body is used to, for example by trying a stronger liquid or vaping non-stop, the signs of too much usually appear within minutes:
- Nausea, sometimes with vomiting.
- Dizziness or feeling light-headed.
- A headache.
- Sweating, clammy skin and a pale face.
- A fast heartbeat or palpitations.
- Shakiness or jitters, and sometimes stomach cramps or extra saliva.
These are short-term effects, different from the lung problems vaping can cause over time, such as a lasting cough or breathlessness; we cover those in vaping lung warning signs. If you combine vaping with energy drinks, caffeine adds to the racing heart; see energy drink and caffeine overdose symptoms.
Mild nic sick vs moderate vs severe poisoning
| Feature | Mild nic sick | Moderate | Severe poisoning |
|---|---|---|---|
| Usual cause | A long session, chain vaping or a stronger liquid than you're used to | Heavy vaping, or a small skin spill of e-liquid | Swallowed e-liquid (especially a child), a large skin spill or liquid in the eyes |
| Typical signs | Nausea, dizziness, headache, sweating, looking pale, a fast heartbeat | Vomiting, shakiness, stomach cramps, a pounding heart, feeling very unwell | Seizure, fainting, confusion, trouble breathing, vomiting that won't stop, a very slow or irregular pulse |
| How long | Usually eases within a few hours of stopping | Should be clearly improving within a few hours | Can get worse quickly; don't wait to see |
| What to do | Stop vaping, get fresh air, sit or lie down, sip water | Same steps; see a doctor the same day if it isn't settling | Call 911 or go to the ER now |
Can you overdose on nicotine from vaping?
Yes, but inhaling alone rarely leads to serious poisoning in adults, because nausea and dizziness make most people stop early. More dangerous poisoning happens when concentrated liquid gets into the body another way: swallowing it, spilling it on skin (which absorbs nicotine), or splashing it in the eyes. MedlinePlus lists seizures, breathing difficulty and fainting among the signs of severe nicotine poisoning, and notes that a fast, pounding heartbeat can be followed by a slow one — a warning sign.
Child swallowed vape liquid or e-liquid: what to do
This is the most serious situation in this guide. E-liquids can be highly concentrated, their sweet flavours and colourful bottles attract children, and a small child's body is affected by a small amount. The CDC reports that most calls to US poison centers about e-cigarettes involve children under five.
- Call 911 or go to the ER now, even if the child seems normal.
- Don't try to make them vomit, and don't give food or drink unless a professional tells you to.
- Wipe their mouth, wash any liquid off their skin with soap and water, and remove soaked clothing.
- Bring the bottle or pod so the doctor can see what it is and how strong it is.
If your child swallowed a small device battery or another small object, our guide to a child who swallowed a battery, magnet or coin explains what to do.
When do nicotine poisoning symptoms need the ER?
Call 911 for
- A seizure.
- Fainting, or someone who is hard to wake.
- Trouble breathing, or very slow breathing.
- A very slow or irregular pulse after a racing one.
- Chest pain that feels like pressure or spreads to the arm or jaw.
- A child who has swallowed e-liquid, even if they seem fine.
Go to the ER now
- Vomiting that won't stop, or you can't keep water down.
- Confusion, agitation or acting strangely.
- An adult who swallowed e-liquid or had a large spill on the skin.
- E-liquid in the eye with pain or changed vision after rinsing.
- Feeling like you're about to pass out, or strong palpitations that won't settle.
Urgent care or a doctor the same day
- Nausea, dizziness or a headache that hasn't improved a few hours after stopping.
- Palpitations that keep coming back after vaping, even if they settle.
- A small skin spill followed by mild symptoms.
- You're pregnant or have a heart condition and feel symptoms of too much nicotine.
Usually fine at home
- Mild nausea, dizziness and sweating after a long session, with none of the signs above.
- Symptoms that clearly ease within an hour or two of stopping and getting fresh air.
For more on fainting and dizziness, see fainting and dizziness: when to go to the ER.
Can nicotine cause chest pain?
Nicotine raises heart rate and blood pressure, so you may feel palpitations or chest discomfort after heavy vaping. But chest pain shouldn't be blamed on nicotine until serious causes are ruled out, especially if it feels like pressure, spreads to the arm or jaw, or comes with breathlessness or sweating. In those cases, call 911. Our guide to chest pain: when to go to the ER helps you tell the types apart.
What to do if you feel nic sick
- Stop vaping straight away and put the device out of reach.
- Get fresh air, and sit or lie down so you don't fall if you feel dizzy.
- Sip water, and eat something light once the nausea eases.
- Avoid caffeine and energy drinks, and don't drive until you feel normal.
- Wash skin spills with soap and water; if liquid gets in the eye, rinse with running water for at least 15 minutes.
To avoid it next time, don't jump to a much stronger liquid and take breaks between sessions. If you vape to quit smoking, the NHS recommends expert help from a stop-smoking service for the best chance of success.
How to keep e-liquid away from children
- Store bottles, pods and devices in a locked or high cupboard, out of children's sight.
- Choose child-resistant caps and close them properly after every use.
- Don't refill your device in front of children, and wipe up spills straight away.
- Dispose of empty pods safely; they can still hold leftover liquid.
- Don't leave your vape in a bag or coat pocket a child can reach.
A child swallowed e-liquid, or severe symptoms?
Don't wait for symptoms: call 911 or come straight to the Emergency Plus emergency department in Dabouq, Amman, open 24/7 with emergency physicians on site, no appointment needed, and an Arabic and English speaking team. Bring the bottle with you.
Call us 24/7: +962 79 247 1313Sources
- MedlinePlus — Nicotine poisoning
- CDC — Health Effects of Vaping
- MedlinePlus — Poisoning first aid
- MedlinePlus — E-Cigarettes
- NHS — Using e-cigarettes to stop smoking
Medical disclaimer: This article is for general information only and is not a substitute for professional medical advice, diagnosis, or treatment. If you think you are experiencing a medical emergency, call 911 or go to the nearest emergency department immediately. Emergency Plus in Dabouq, Amman is open 24/7 — +962 79 247 1313.